Resident-invader dynamics of similar strategies in fluctuating environments

Show full item record



Permalink

http://hdl.handle.net/10138/320282

Citation

Cai , Y & Geritz , S 2020 , ' Resident-invader dynamics of similar strategies in fluctuating environments ' , Journal of mathematical biology , vol. 81 , pp. 907–959 . https://doi.org/10.1007/s00285-020-01532-8

Title: Resident-invader dynamics of similar strategies in fluctuating environments
Author: Cai, Yuhua; Geritz, Stefanus
Contributor: University of Helsinki, Department of Mathematics and Statistics
University of Helsinki, Department of Mathematics and Statistics
Date: 2020-09-07
Language: eng
Number of pages: 53
Belongs to series: Journal of mathematical biology
ISSN: 0303-6812
URI: http://hdl.handle.net/10138/320282
Abstract: We study resident-invader dynamics in fluctuating environments when the invader and the resident have close but distinct strategies. First we focus on a class of continuous-time models of unstructured populations of multi-dimensional strategies, which incorporates environmental feedback and environmental stochasticity. Then we generalize our results to a class of structured population models. We classify the generic population dynamical outcomes of an invasion event when the resident population in a given environment is non-growing on the long-run and stochastically persistent. Our approach is based on the series expansion of a model with respect to the small strategy difference, and on the analysis of a stochastic fast-slow system induced by time-scale separation. Theoretical and numerical analyses show that the total size of the resident and invader population varies stochastically and dramatically in time, while the relative size of the invader population changes slowly and asymptotically in time. Thereby the classification is based on the asymptotic behavior of the relative population size, and which is shown to be fully determined by invasion criteria (i.e., without having to study the full generic dynamical system). Our results extend and generalize previous results for a stable resident equilibrium (particularly, Geritz in J Math Biol 50(1):67-82, 2005; Dercole and Geritz in J Theor Biol 394:231-254, 2016) to non-equilibrium resident population dynamics as well as resident dynamics with stochastic (or deterministic) drivers.
Subject: 1181 Ecology, evolutionary biology
111 Mathematics
Adaptive dynamics
Invasion dynamics
Environmental feedback
Environmental stochasticity
Stochastic fast-slow systems
ADAPTIVE DYNAMICS
EVOLUTION
COEXISTENCE
PERSISTENCE
INVASION
BOUNDEDNESS
EQUATIONS
FITNESS
SYSTEMS
GROWTH
Rights:


Files in this item

Total number of downloads: Loading...

Files Size Format View
Cai_Geritz2020_ ... _invaderDynamicsOfSimi.pdf 4.352Mb PDF View/Open

This item appears in the following Collection(s)

Show full item record